Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 132, NWS Dodge City, KS

May 31, 2019Morton County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 31, 2019, 9:01 PM CDT for Morton County, Stevens County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2019, 9:01 PM CDT (02:01 UTC)
Expired
May 31, 2019, 9:37 PM CDT
In force
36 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Morton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 154 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
2435 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:17 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 31, 6:17 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
617 PM CDT Fri May 31 2019

...Updated Aviation Discussion...

.SHORT TERM...(This afternoon through Saturday)
Issued at 1141 AM CDT Fri May 31 2019

A fairly quiet short term forecast for the remainder of today and
into Saturday evening with an upper level ridge extending out of
the Rockies and surface high pressure pushing across from the
Dakota region. Weak southwest winds and mostly clear skies will
give way to a tranquil Friday afternoon with high temperatures
pushing around average for this time of year seeing widespread low
to mid 80s across the entirety of the CWA. Sporadic showers and
thunderstorms look to push across the northern periphery of the
Texas panhandle and Oklahoma panhandle as well but should stay
south of the state line with none expected to be severe.

Overnight, expect more
of the same with morning lows to start the weekend for Saturday
will be in the mid 50s to low 60s west to east across the region.
Winds will become breezy out of the southwest 10-15 mph due to
daytime heating and mixing to the surface of the boundary layer
winds. Increased cloud cover is expected throughout the day with
upper level clouds pushing in throughout Saturday morning and mid
level clouds later in the afternoon ahead of a shortwave pushing
across southwest Kansas from an upper level low near the four
corner region. This will be the first series of chances for
thunderstorm activity, with Saturday being the best chance for any
severe weather being in a marginal risk according to SPC. Low
level flow will become more southeasterly and upslope later in the
afternoon pumping ample low level moisture and instability to the
CWA allowing for good impulse storms to develop toward the evening
time frame due to diurnal heating peaking during this time with
temperatures swelling into the upper 80s for much of the CWA with
some areas near or at 90 near the Oklahoma state line. Hail looks
to be the main threat up to the size of quarters, but storms look
to be very isolated and sporadic in nature.

Additional rainfall and thunderstorm chances look to increase for
Sunday and much of the long term forecast due to the
aforementioned upper level low with little to no movement and
continued shortwaves spinning around it advecting into southwest
Kansas, but this will be discussed later. Other than that, expect
Saturday night low temperatures to drop into the upper 50s to low
60s under improving skies behind the aforementioned shortwave
ahead of the next disturbance for Sunday.

.LONG TERM...(Saturday night through Friday)
Issued at 120 PM CDT Fri May 31 2019

After a mild start to Sunday, expect afternoon high temperatures
to only push into the mid to upper 70s behind a weak cold front
from Saturday night. Another round of rain showers and isolated
thunderstorms are expected Sunday afternoon and evening with an
additional 1-2 inches possible for the southeastern quarter of the
south of HWY 50 and east of HWY 283 with locally higher amounts
possible deep into south central Kansas. This is associated with
another shortwave as mentioned in the short term discussion from a
upper level low across the four corner region. Severe weather is
expected but limited to a marginal area for portions of western
Kansas where stronger daytime heating and sunshine is expected
Sunday afternoon allowing for more of a diurnal trend of
thunderstorm development. Large hail and damaging winds are
expected with this severe weather due to more of a line segment
type storms with bowing to introduce stronger winds from outflow
boundaries.

Beyond this event, expect sporadic and isolated chances for
thunderstorms throughout next week with the aforementioned
shortwaves spinning around the upper level low pushing into
southwestern Kansas. Severe weather beyond this point is hard to
determine with significant uncertainty beyond the day 3 mark. None
the less, expect minimal chances for precipitation across much of
the area into the end of the week with morning lows upper 50s to
low 60s and afternoon high temperatures mostly in the 80s.

By Friday, a drying trend looks to be instilled with no chances
for precipitation as the upper level low finally looks to push
across the Great Plain region and exits into the midwest. This
will bring back an upper level ridge extending off the Rockies and
northwest flow aloft. This should continue into the next weekend
with models indicating dry and much hotter temperatures to look
forward to beyond next weekend and the extended outlook swelling
into the 90s for much of the area and even possibly the first of
the triple digits. However, time will tell as that is a long ways
away but appreciate the average to just below average temperatures
as we have them now.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 609 PM CDT Fri May 31 2019

Scattered afternoon clouds in the 4000 to 8000 ft AGL level will
give way to a period of clear skies early tonight. An increase in
clouds in the 8000 to 12000 ft AGL level will then be possible
towards daybreak as weak mid level lift and instability develops
across southwest Kansas. Winds overnight will be southerly at
less than 10 knots but as a weak surface boundary moves into
southwest Kansas Saturday these light winds will shift to the
northwest. The winds will shift to the northwest at Hays and
Garden City between 12z and 18z Saturday. A wind shift can then be
expected between 18z Saturday and 00z Sunday at Dodge City and
Liberal. In addition to the wind shift some low VFR ceilings will
also be possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  87  59  77 /  10  20  50  40
GCK  58  89  57  76 /  10  20  40  40
EHA  58  88  57  78 /  10  20  40  30
LBL  58  90  58  78 /  10  20  40  40
HYS  58  86  57  76 /  10  10  20  20
P28  62  89  61  77 /  10  20  50  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Burgert
Hazardous weather outlook, May 31, 2:53 AM CDT, 18 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
253 AM CDT Fri May 31 2019

KSZ030-031-043>046-061>066-074>081-084>090-010800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
253 AM CDT Fri May 31 2019 /153 AM MDT Fri May 31 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated storms could be possible this afternoon with no severe
weather expected.

Day 1 Hazards
-------------
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Risk for severe weather on Saturday and Sunday. Main threat will
be hail quarter size or larger, damaging winds 60 mph or greater,
and a flash flooding risk Sunday night into Monday morning.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk

* Sunday
  - Lightning: Elevated risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Elevated risk

* Thursday
  - Lightning: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:28 AM CDTSpecial Weather StatementDDCStanton47 min
Jun 1, 4:47 AM CDTSpecial Weather StatementDDCKearny43 min
Jun 1, 4:51 AM CDTSpecial Weather StatementDDCStanton24 min
Jun 1, 5:12 AM CDTSpecial Weather StatementDDCStanton33 min
Jun 1, 5:28 AM CDTSpecial Weather StatementDDCKearny47 min
Jun 1, 5:30 AM CDTSpecial Weather StatementDDCGray45 min
Jun 1, 5:36 AM CDTSpecial Weather StatementDDCGrant39 min
Jun 1, 5:57 AM CDTSpecial Weather StatementDDCFinney, Gray48 min
Jun 1, 6:07 AM CDTSpecial Weather StatementDDCGray53 min
Jun 1, 6:14 AM CDTSevere Thunderstorm WarningDDCGray, Haskell46 min
Jun 1, 6:18 AM CDTSpecial Weather StatementDDCGrant, Haskell, Stevens57 min
Jun 1, 6:29 AM CDTSevere Thunderstorm WarningDDCMeade46 min
Jun 1, 6:48 AM CDTSpecial Weather StatementDDCGray42 min
Jun 1, 7:00 AM CDTSpecial Weather StatementDDCGray30 min
Jun 1, 7:04 AM CDTSpecial Weather StatementDDCSeward26 min
Jun 1, 7:11 AM CDTSevere Thunderstorm WarningDDCClark, Meade49 min
Jun 1, 7:41 AM CDTSpecial Weather StatementDDCHaskell34 min
Jun 1, 7:57 AM CDTSevere Thunderstorm WarningDDCClark, Meade29 min
Jun 1, 8:01 AM CDTSpecial Weather StatementDDCFinney, Gray, Meade44 min
Jun 1, 8:21 AM CDTSpecial Weather StatementDDCClark24 min
Jun 1, 8:45 AM CDTSpecial Weather StatementDDCClark, Ford, Gray, Meade60 min
Jun 1, 9:42 AM CDTSpecial Weather StatementDDCClark, Comanche, Meade63 min
Jun 1, 4:53 PM CDTSpecial Weather StatementDDCHaskell52 min
Jun 1, 5:05 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Seward55 min
Jun 1, 5:55 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens46 min
Jun 1, 6:07 PM CDTFlash Flood WarningDDCHaskell3 hr
Jun 1, 6:58 PM CDTSpecial Weather StatementDDCHamilton47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.